Alert archive / Illinois / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 40, NWS Chicago, IL

July 24, 2021Cook County, DuPage County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jul 24, 2021, 3:54 PM CDT for Cook County, DuPage County, Illinois. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2021, 3:54 PM CDT (20:54 UTC)
Expired
Jul 24, 2021, 4:45 PM CDT
In force
51 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cook County, IL, DuPage County, IL

The radar

The Chicago radar (KLOT), 51 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 4:12 PM CDTTSTM WND DMG2 N Arlington Heights, ILLARGE LIMB AND POWER LINE DOWNED ALONG ARLINGTON HEIGHTS ROAD NORTH OF RAND ROAD. TIME ESTIMATED USING RADAR.
Jul 24, 4:25 PM CDTTSTM WND DMG1 Wsw Des Plaines, ILLARGE BRANCH ABOUT FOOT AND A HALF IN DIAMETER DOWNED. TIME ESTIMATED USING RADAR.
Jul 24, 4:26 PM CDTTSTM WND DMG1 Ssw Des Plaines, ILLARGE TREE DOWNED AT INTERSECTION OF OAKTON STREET AND MANNHEIM ROAD. TIME ESTIMATED USING RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 3:32 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2021-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 267 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2021-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
267 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1158 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

418 
WUUS53 KLOT 242054
SVRLOT
ILC031-043-242145-
/O.NEW.KLOT.SV.W.0040.210724T2054Z-210724T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Chicago/Romeoville
354 PM CDT Sat Jul 24 2021

The National Weather Service in Chicago has issued a

* Severe Thunderstorm Warning for...
  Northeastern DuPage County in northeastern Illinois...
  Northern Cook County in northeastern Illinois...

* Until 445 PM CDT.

* At 353 PM CDT, severe thunderstorms were located along a line
  extending from Arlington Heights to near Hoffman Estates, moving
  southeast at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Far north side of Chicago, Arlington Heights, Evanston, 
  Schaumburg, Palatine, Skokie, Des Plaines, Mount Prospect, Hoffman 
  Estates, Glenview, Buffalo Grove, Bartlett, Ohare Airport, 
  Streamwood, Carol Stream, Hanover Park, Wheeling, Park Ridge, 
  Addison and Glendale Heights.

This includes...Oakton Community College, Schaumburg Boomers 
Baseball, and Harper College.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms. 
Move indoors immediately. Lightning is one of nature's leading 
killers. Remember, if you can hear thunder, you are close enough to 
be struck by lightning.

&&

LAT...LON 4205 8767 4202 8766 4190 8810 4208 8824
      4210 8824 4215 8797
TIME...MOT...LOC 2053Z 297DEG 27KT 4209 8796 4206 8819 

HAIL...<.75IN
WIND...60MPH
 
$$

Kluber
3 follow-up statements
779 
WWUS53 KLOT 242112
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
412 PM CDT Sat Jul 24 2021

ILC031-043-242145-
/O.CON.KLOT.SV.W.0040.000000T0000Z-210724T2145Z/
DuPage IL-Cook IL-
412 PM CDT Sat Jul 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN DUPAGE AND NORTHERN COOK COUNTIES...

At 411 PM CDT, a severe thunderstorm was located over Rolling
Meadows, moving southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Far north side of Chicago, Arlington Heights, Evanston, Schaumburg, 
Palatine, Skokie, Des Plaines, Mount Prospect, Hoffman Estates, 
Glenview, Buffalo Grove, Bartlett, Ohare Airport, Streamwood, Carol 
Stream, Hanover Park, Wheeling, Park Ridge, Addison and Glendale 
Heights.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4205 8767 4202 8766 4190 8810 4202 8819
      4209 8816 4215 8797
TIME...MOT...LOC 2111Z 306DEG 20KT 4205 8801 

HAIL...<.75IN
WIND...60MPH
 
OEMC zones...SEVERE THUNDERSTORM WARNING. 1 and 2.
 
$$

Kluber
124 
WWUS53 KLOT 242128
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
428 PM CDT Sat Jul 24 2021

ILC031-043-242145-
/O.CON.KLOT.SV.W.0040.000000T0000Z-210724T2145Z/
DuPage IL-Cook IL-
428 PM CDT Sat Jul 24 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR NORTHEASTERN DUPAGE AND NORTHEASTERN COOK COUNTIES...

At 427 PM CDT, a severe thunderstorm was located over Rosemont, or
near Ohare Airport, moving southeast at 25 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Chicago, Arlington Heights, Evanston, Skokie, Des Plaines, Mount
Prospect, Glenview, Ohare Airport, Carol Stream, Park Ridge, Addison,
Glendale Heights, Northbrook, Elk Grove Village, Niles, West Ridge,
Wilmette, Norridge, Rogers Park and Morton Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4205 8767 4202 8766 4190 8810 4195 8814
      4202 8802 4212 8787
TIME...MOT...LOC 2127Z 302DEG 22KT 4200 8789 

HAIL...<.75IN
WIND...60MPH
 
OEMC zones...SEVERE THUNDERSTORM WARNING. 1 and 2.
 
$$

Kluber
485 
WWUS53 KLOT 242142
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville
442 PM CDT Sat Jul 24 2021

ILC031-043-242151-
/O.EXP.KLOT.SV.W.0040.000000T0000Z-210724T2145Z/
DuPage IL-Cook IL-
442 PM CDT Sat Jul 24 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DUPAGE AND
NORTHEASTERN COOK COUNTIES WILL EXPIRE AT 445 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Illinois.

Remember, a Severe Thunderstorm Warning still remains in effect for 
central Cook County, including most of Chicago, until 515 PM CDT.

LAT...LON 4205 8767 4202 8766 4190 8810 4195 8814
      4202 8802 4212 8787
TIME...MOT...LOC 2141Z 297DEG 27KT 4196 8778 

$$

Kluber

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:35 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jul 24, 2:35 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
235 PM CDT Sat Jul 24 2021

.UPDATE...
1123 AM CDT

Only notable forecast update this morning was to bump PoPs up along
and south of I-80 through the late morning hours to account for a
few isentropic upglide/warm-air advection-driven showers that have
moved into LaSalle and Livingston counties. This activity is
expected to fade within the next hour or two. Otherwise, the overall
thinking regarding today's forecast remains unchanged.

The earlier showers and storms across southern Minnesota, northeast
Iowa, and southern Wisconsin have faded as expected as they ran into
a considerable amount of convective inhibition. Outflow from this
activity is currently racing into southeast Wisconsin and
northeast Illinois, and may cause a few spotty showers and maybe
even a transient thunderstorm to sprout along it as it continues
southeastward, but poor lapse rates and a relative lack of upper-
level support for forcing as it outruns a modest mid-level
shortwave should prevent anything more substantial from developing
along this outflow.

The main timing for thunderstorms is still expected to come later
this afternoon and evening. Convective initiation is favored to
occur during the mid-afternoon hours after diurnal heating and the
aforementioned shortwave have had time to steepen lapse rates a bit.
Some guidance like the HRRR holds off on thunderstorms developing
until later in the afternoon, but a closer look reveals that
these models are overdoing the degree of mixing and hence
underdoing surface dew points, resulting in convective
temperatures not getting breached until later in the day. The
guidance that has a better handle on the low-mid 70s surface dew
points tends to start firing storms up across our northern
counties between 20 and 22Z.

The predominant threat with these storms still appears to be
damaging winds owing to 1000-1500 J/kg of DCAPE materializing by
the late afternoon. However, there is still some potential for
large hail and tornadoes later today as well, particularly if any
supercellular structures are able to form within what's looking to
be a broken line of storms consisting of largely multi-cell and
bowing segment storm modes. PWATs pushing 2" will also support
torrential downpours within any storms that develop today, and the
efficient rainfall rates may lead to some localized minor flooding
occurring in some spots.

Ogorek

&&

.SHORT TERM...
235 PM CDT

Through Sunday night...

The primary focus for today is on the potential for severe
thunderstorms. For information about that, please reference the AFD
update above and any subsequent mesoscale discussions that are
issued this afternoon and evening. A mesoscale discussion
covering at least the next few hours will be issued soon.

The hot and humid conditions are the other ongoing story of the day.
Current temperatures in the lower 90s and dew points as high as the
upper 70s are producing oppressive conditions across the region with
peak heat indices reaching triple digits in some spots. While the
thunderstorms that move through the area will cool things down for a
bit, there will be no reprieve from the soupy humidity until
tomorrow as dew points will only begin to fall at a good clip in
wake of the true cold frontal passage, which won't occur until
overnight tonight. The new air mass being ushered in by the cold
front is not exactly going to be a cooler air mass. While some
degree of cloud cover is expected tomorrow, the strong late July Sun
will allow for us to warm up into the lower 90s again in most
locations. However, with dew points falling as low as the mid 50s by
mid-afternoon tomorrow, peak heat indices won't be more than 2-3
degrees higher than tomorrow's maximum temperatures in most cases.

While we should be precipitation-free tomorrow, HRRR-Smoke runs
suggest that a greater quantity of smoke will be transported into
the area tomorrow behind the aforementioned cold front. Some of
this smoke will likely be brought down closer to ground level,
resulting in hazy conditions across the area for yet another day.

Ogorek

&&

.LONG TERM...
235 PM CDT

Thinking regarding the forecast from Monday through Friday
remains unchanged, and the below discussion that was issued
overnight remains valid.

Monday through Friday...

July's last full week will start hot with highs of 90 or a little
over for many communities Monday through Wednesday. High dew
points return Tuesday bringing potential for heat index readings
to near 100, mainly on Wednesday. A strong cold front is
projected on or near Thursday with potential for thunderstorms
just prior to and during that transition.

Weak high pressure of 1016 mb will be over the area Monday. With
light and variable winds, dew points will start nudging up, but
still favor the drier ECMWF over the GFS on Monday, as the GFS
just seems too moist for the setup. With ample sun Monday,
temperatures could overperform a couple more degrees, with some
93-94 readings possible. A lake breeze will develop Monday.

A 500 mb ridge of 597 dam will become established over the lee
side of the Rockies into the High Plains for Tuesday and
Wednesday, with disturbed northwest flow on its periphery into
the Great Lakes region. The focus for any convective initiation
looks at this time to be well north of the area Tuesday and into
the day Wednesday, anchored more toward the upper jet streak and
associated short waves, and by Wednesday also a developing
surface front. With low-level flow becoming southwesterly on
Tuesday, the high dew point reservoir to our south will be steered
back into the area, inevitably aided by evapotranspiration from
mature crops. This may make the air mass a little more difficult
to substantially heat (i.e. 93+ readings), as well as any
returning smoke from fires. Nonetheless, with 850 mb temperatures
of 19-22C predicted, hard to see why highs both Tuesday and
Wednesday would not reach lower 90s with very warm nights. The
signature for highest dew points (widespread mid 70s) is
Wednesday, and this is the day we will have to keep an eye on for
potential Heavy Advisory criteria.

The approach of the frontal system Wednesday night, as well as
south-southeast steering flow, result in increasing storm chances
and those continuing into Thursday due to model spread on timing.
Not surprisingly in such a pattern, the parameter space is there
for some severe threat in the Great Lakes region, including
possibly an MCS Wednesday Night, but far too away to hang one's
hat on much at this time. The surface front continues to be more
agreed upon in global guidance over the past two days in shoving
southward through the area during Thursday. This looks to bring at
least a short episode of cooler temperatures and drier weather at
the end of next week (possibly later Thursday, likely Friday, and
possibly all of Saturday).

MTF

&&

.AVIATION...
For the 18Z TAFs...

The primary concerns for the terminals continue to focus on the
favored timing for strong thunderstorms this afternoon.

A minor disturbance is currently shifting eastward across IL, and
is producing a few widely scattered showers south of the Chicago
area terminals. This activity is expected to remain south of the
terminals, but a few storms may develop into northwestern IN over
the next couple hours. Otherwise, our main attention this
afternoon is focused on a surface cold front, which is currently
extends northeastward from northeastern IA into the Green Bay, WI
area. Thunderstorms are expected to develop ahead of this front
after 3 PM as this front approaches southeastern WI. These storms
may develop right overhead, our just north of the terminals over
southern WI and far northern IL before tracking southeastward
across the area late this afternoon into the evening. The best
timing for these storms impacting the Chicago area terminals
continues to be in the 21 to 01z timeframe, with a slightly
earlier time at RFD. Strong northerly wind gusts, potentially in
excess of 50 kt will be possible with these strong storms as they
shift across the area.

The storms will end at the terminals after about 01z as they
shift south. However, the storms may continue to impact southward
departures and arrivals through the evening as they continue
shifting into central parts of IL and IN. The surface front will
lag the storms by a considerable amount. Before it passes, there
could to a few isolated or scattered showers or even a storm in
the early to mid evening near ORD and MDW, but confidence
continues to be very low with this possibility. Otherwise, there
is some potential for some reduced visibilities in fog late
tonight with diminishing low-level flow and continued high
moisture. On Sunday, the west-northwesterly winds will increase.

KJB

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Jul 24, 2:50 PM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
250 PM CDT Sat Jul 24 2021

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-252000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
250 PM CDT Sat Jul 24 2021 /350 PM EDT Sat Jul 24 2021/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Tornado risk.
     Limited hail risk...up to quarter size.
     Limited damaging wind risk...up to 65 mph.
  Limited Flooding Risk.
  Limited Excessive Heat Risk.

DISCUSSION...

Scattered thunderstorms are currently developing over northern
Illinois and will continue to grow in strength and coverage
this afternoon as they move southeastward across northeast
Illinois and northwest Indiana this evening. Some of these
storms will have the potential to become severe. Very heavy
rain is also possible with these storms which may cause
localized flooding, especially in urban areas.

Hot and humid conditions will continue ahead of the thunderstorms
with heat index values as high as 100 to 105 degrees.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Limited Excessive Heat Risk.
  Elevated Fire Weather Risk.
Tuesday...
  Limited Excessive Heat Risk.
Wednesday and Thursday...
  Limited Thunderstorm Risk.
  Limited Excessive Heat Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotters may be needed this afternoon into this evening.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the southeast at 40 to 45 mph.

LMZ740>745-252000-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
250 PM CDT Sat Jul 24 2021

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

Weather hazards expected...

  Elevated Thunderstorm Risk...with an associated:
     Limited Waterspout Risk.
     Limited hail risk...up to quarter size.
     Limited thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Wednesday and Thursday...
  Limited Thunderstorm Risk.

Ogorek

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Jul 24, 3:34 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville
334 PM CDT Sat Jul 24 2021

ILZ006-103-242115-
Lake IL-Northern Cook IL-
334 PM CDT Sat Jul 24 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAKE AND NORTH
CENTRAL COOK COUNTIES UNTIL 415 PM CDT...

At 333 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fox River Grove, or near Algonquin, moving southeast at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Arlington Heights, Schaumburg, Palatine, Mount Prospect, Hoffman
Estates, Buffalo Grove, Wheeling, Northbrook, Elk Grove Village, Lake
Zurich, Barrington, Rolling Meadows, Deerfield, Prospect Heights,
Long Grove, Inverness, Lake Barrington, Fox River Grove, Barrington
Hills and Kildeer.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northeastern Illinois.

LAT...LON 4216 8783 4199 8799 4200 8800 4212 8821
      4215 8820 4217 8820 4222 8819
TIME...MOT...LOC 2033Z 301DEG 27KT 4218 8821

Kluber

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 3:34 PM CDTSpecial Weather StatementLOTLake41 min
Jul 24, 3:58 PM CDTSpecial Marine WarningLOT92 min
Jul 24, 4:26 PM CDTSevere Thunderstorm WarningLOTCook49 min
Jul 24, 5:00 PM CDTSpecial Marine WarningLOT60 min
Jul 24, 5:01 PM CDTSevere Thunderstorm WarningLOTCook59 min
Jul 24, 5:31 PM CDTSpecial Weather StatementLOTWill29 min
Jul 24, 5:36 PM CDTSevere Thunderstorm WarningLOTWill16 min
Jul 24, 5:50 PM CDTSpecial Weather StatementLOTWill55 min
Jul 24, 6:07 PM CDTSevere Thunderstorm WarningLOTKankakee, Will53 min
Jul 24, 6:36 PM CDTSevere Thunderstorm WarningLOTKankakee39 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.